Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 36, NWS Charleston, SC

April 22, 1998Colleton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Apr 22, 1998, 6:20 PM EDT for Colleton County, South Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 1998, 6:20 PM EDT (22:20 UTC)
Expired
Apr 22, 1998, 7:05 PM EDT
In force
45 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Colleton County, SC

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

089 
WUUS1 KCHS 222221 RRA
SVRCHS
SCC029-222305-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
620 PM EDT WED APR 22 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLLETON COUNTY IN SOUTH CAROLINA

* UNTIL 705 PM EDT

* AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG HIGHWAY 17... MOVING NORTHEAST AT 20
MPH.


* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JACKSONBORO AT 625 PM EDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

JCI/DG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:20 PM EDT, 4 hours earlier.

Area forecast discussion, Apr 22, 2:20 PM EDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
220 PM EDT THU APR 22 1998

LATEST ANYL SHOWS SFC LO OFF THE NE CST OF SC WITH TROF EXTNDNG WWRD
INTO NW SC. SAT PIX AND RADAR SHOW SCT PCPN IN NW SC WITH ISOLD SHOWERS
DEVLPING IN SRN HALF OF CWA THIS AFTN. TEMPS GOT A BOOST A FEW DEGS
WITH ERLY AFTN SUN...PRETTY MUCH TOPPED OUT AS CLDS EXPCTD TO CONT TO
INCRS ACRS THE SE THIS AFTN. SCT SHOWERS AND A FEW TSTMS ALSO EXPCTD
THRU LATE EVE.
MODELS IN DECENT AGREEMENT...EVEN SUSPECT ETA...WITH HANDLE OF CURR
SYS. 5H LO LIFTS OUT OF THE TENN VLY TO THE NE AS PEAK OF 5H VORT LOBE
CROSSES ALONG THE GULF CST OVERNITE AND IS ALIGNED NE/SW JUST OFFSHORE
BY ERLY THU AFTN. SFC LO WL CONT TO MOVE TO THE NE AS HI BLDS IN FROM
THE W BEHIND IT. PCPTBLE H2O AOA 1.1 INCH REMAINS ALONG THE CST INTO
ERLY THU AND BEGINS TO DRY OUT FROM THE W BY SECOND HALF OF THUR. SOME
RESIDUAL WRAP AROUND MSTR INDICATED BUT BLV IT WILL POSE MORE OF A PROB
FOR UPPER HALF OF STATE FOR LATE THU. INCRS IN CLDS TONIGHT FOR ENTIRE
CWA WITH SCT POPS INTO THU. EXPCT SRN HALF OF CWA TO DECLINE IN POPS BY
THU AFTN WITH MORE SUN. INCRS IN SUNSHINE FOR SC PORTION BY LATE AFTN
WITH LINGERING SCT POPS. WILL LEAN TOWARD WARMER FWC DAYTIME HIGHS AS
WELL AS OVRNITE LOWS WITH WINDS AND DWPTS RUNNING CLOSE TO NGM NUMBERS.
FOR CWF...WITH CURR CONDS AND REVIEW WITH ILM...AM INCLINED TO GO A BIT
BLO CURR FCST AND DROP ANY HEADERS. WITH OFFSHORE FLO WILL SEE A RANGE
FROM CLOSE TO FURTHER OFFSHORE...WITH OFFSHORE IN 5 FT RANGE. COULD SEE
SOME PDS OF WRLY BUT FOR THE MOST PART NW AS LO MOVES TO THE NE. BIT OF
A REINFORCING TROF ON THU WHICH COULD GIVE A BRIEF NW SURGE...BUT ATTIM
WILL MAINTAIN BLO SCA W/SEAS AT 5 FT FURTHER OFF THEN AS WELL.

CHS ARPT  EB  50/72/50/74  4411
CHS CITY      54/70/53/72
SAV ARPT  EB  50/72/50/75  3311

S CST
.TONIGHT...MOSTLY CLOUDY WITH A 40 PCNT CHC OF SHOWERS/ FEW TSTMS. LOW
50-55. NW WIND 10 TO 15 MPH.
.THU...MOSTLY CLOUDY WITH A 40 PCNT CHC OF SHOWERS/ FEW TSTMS. INCRSING
SUN (ESP S) FOR LATE AFTN. HIGHS LWR 70S. NW WIND 10 TO 15 MPH.
.THU NIGHT...P/CLDY. LOWS AROUND 50.
.FRI...P/CLDY. HIGHS 70-75.

MJR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 6:27 PM EDTSevere Thunderstorm WarningCHSBeaufort48 min
Apr 22, 7:05 PM EDTSevere Thunderstorm WarningCHSBerkeley60 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.